Anaphylaxis is a potentially life threatening allergic reaction. It’s known to have a rapid and unpredictable onset.
Symptoms can start minutes after exposure to an allergen, which is any substance that causes you to have an allergic response.
Biphasic anaphylaxis is a recurrence of anaphylaxis after appropriate treatment. It happens with no additional exposure to the allergen. Think of it as anaphylaxis, part two.
Biphasic anaphylaxis strikes after you’ve survived the initial attack, and all seems well. The second attack can occur anywhere from 1 hour to 72 hours after the initial attack. It commonly happens within 10 hours.
Due to the risk of biphasic anaphylaxis, your doctor may want you to stay in the hospital after the initial attack to monitor your condition.
The symptoms of biphasic anaphylaxis are the same as anaphylaxis. They may differ in severity, though.
Symptoms of this second phase of anaphylaxis are typically mild or moderate.
There’s no guarantee, however, that the second event won’t become a life threatening one. Every episode requires immediate medical attention.
Anaphylaxis affects up to 2 percent of the population. The true incidence of biphasic anaphylaxis is unknown, but it may occur in up to 20 percent of these cases.
After exposure to an allergen, a series of potentially alarming events take place throughout your body:
- Your skin turns red, becomes itchy, and it may swell or produce hives.
- Your airways begin to close, and breathing becomes increasingly difficult.
- Your tongue and mouth swell.
- Your blood pressure drops.
- You may feel pain in your abdomen.
- You may have diarrhea.
- You may experience vomiting.
- You may lose consciousness.
- You may experience shock.
Both anaphylaxis and biphasic anaphylaxis are medical emergencies and require immediate treatment, preferably in a hospital emergency room. If you don’t get treatment, it can be fatal.
The cause of biphasic anaphylaxis isn’t fully understood. There’s no accurate way to identify all people who’re more likely to experience biphasic anaphylaxis, but risk factors include having:
Any allergen can cause anaphylaxis. Some allergens are more likely to trigger anaphylaxis, including:
Epinephrine, also known as adrenaline, is the primary drug used to treat anaphylaxis. It’s fast and effective in opening your airways and reducing other symptoms.
Epinephrine is available as an auto-injector. The person experiencing the attack or someone with them can administer the medication if medical help isn’t nearby. The brand most people are familiar with is EpiPen.
If your doctor decides that you should carry an auto-injector, they’ll give you a prescription for one and show you how it works. The device is easy to use:
- To prepare the auto-injector, flip open the cap of the carrier tube and slide the injector out of the clear carrier tube.
- Hold the auto-injector with the orange tip pointing down. Keep EpiPen’s trademarked phrase in mind: “Blue to the sky, orange to the thigh®.”
- Remove the blue safety cap by pulling straight up. Do not bend or twist the cap. It’s best to use the opposite hand from the one holding the auto-injector.
- Place the orange tip against the middle of the outer thigh at a right angle to the thigh. Swing out and push in, holding firmly for 3 seconds.
- Remove the auto-injector and massage the area for 10 seconds.
If the blue safety release is raised or if the auto-injector doesn’t readily slide out of the carrying case, you shouldn’t use it. Instead, you should contact your doctor along with
Even if you feel better after the injection, it’s still important to seek medical help. If you have a history of severe allergic reactions, you should always carry an epinephrine auto-injector and know how to use it.
It’s critical to identify what caused anaphylaxis so you can avoid it in the future.
In some instances, your doctor may recommend immunotherapy, or allergy shots, which can reduce your body’s response to the allergen.
If your doctor prescribes an epinephrine auto-injector, carry it with you. Show family members and others close to you how to use it, too.
Call 911 immediately if you’re having an attack or someone you’re with is having an attack. Your goal is to get professional medical care as quickly as possible.
If you’re with someone who’s having an attack:
- Ask if they have an epinephrine auto-injector.
- If they have an auto-injector, inject them with the medication yourself if they can’t do it.
- Help them get comfortable and elevate their legs, if possible.
- If needed, perform CPR.